Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 161, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2001, 3:53 AM MDT for Hamilton County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 29, 2001, 3:53 AM MDT (09:53 UTC)
- Expired
- May 29, 2001, 5:00 AM MDT
- In force
- 67 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 290953
SVRDDC
KSC075-291100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM MDT TUE MAY 29 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN KANSAS
* UNTIL 500 AM MDT
* AT 353 AM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 8 MILES SOUTHEAST OF COOLIDGE...MOVING NORTHEAST AT 40
MPH.
* SOME LOCATIONS AFFECTED
SYRACUSE AT 405 AM MDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF QUARTERS
WIND UP TO 60 MILES AN HOUR
STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.
LAT...LON 3800 10207 3783 10196 3799 10154 3822 10157
3826 10182
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:58 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 29, 1:58 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 258 AM CDT TUE MAY 29 2001 FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS SOME SEVERE TODAY AND TONIGHT THEN TEMPS ON WEDNESDAY WITH COOL FRONT. SEVERAL LEAD WAVES EVIDENT AHEAD OF MAIN SHORTWAVE TROUGH IN NEW MEXICO. ONE IS CAUSING SEVERAL CLUSTERS OF THUNDERSTORMS ACROSS NORTHEASTERN NEW MEXICO INTO WEST TEXAS AND ANOTHER IN NORTHWEST KANSAS WITH ANOTHER CONVECTIVE CLUSTER. THE NORTHERN STORMS MAY CLIP NORTH PART OF AREA THIS MORNING WHILE STORM CLUSTERS TO THE SOUTHWEST SHOULD MAKE INTO THE REGION THIS MORNING. THEN AS MAIN SHORTWAVE TROUGH LIFTS EAST SEVERAL VORTS AND MORE CONVECTIVE CLUSTERS TO FORM IN AFTERNOON AND EVENING. BEST JET DYNAMICS AND MID LEVEL WINDS TO STAY SOUTH OF AREA, HOWEVER LF QUAD OF UPPER JET TO SPREAD SOME UPPER LEVEL DIVERGENCE OVER AREA AND HELP OUT WITH UPWARD VERTICAL MOTION. VERTICAL WIND SHEAR PROFILE DOES NOT LOOK TO STRONG TODAY WITH THE MAIN SEVERE THREAT BEING HAIL. WILL GO LIKELY POPS TODAY ALL AREAS. SOME STRATUS EVIDENT ON FOG CHANNEL SAT PICS IN SOUTHWEST KANSAS UNDER GOOD UPSLOPE FLOW. WILL GO WITH MOSTLY CLOUDY TODAY WITH HIGHS IN MID TO UPPER 70S. TONIGHT MORE CLUSTERS OF THUNDERSTORMS TO FORM AS UPPER WAVE MOVES OVERHEAD WITH THE BEST PVA IN THE CENTRAL AND EAST. WILL GO LIKELY TO CATEGORICAL IN THESE AREAS AND LESSER IN WEST. UPPER WAVE PUSHES A COLD FRONT ACROSS AREA AND WINDS TO SWITCH TO NORTH OR NORTHEAST. ON WEDNESDAY COLD NORTHERLY FLOW CONTINUES WITH BREEZY WINDS FORECAST OF 15 TO 25 MPH. ANOTHER VORT ROTATES IN BACK OF UPPER WAVE AND COULD GIVE SOME MORE SHOWERS AND THUNDERSTORMS. WILL CONTINUE WITH PREVIOUS FORECAST OF 30 TO 40 POPS. EXTENDED DISCUSSION... UPPER S/W TROF PROGGED TO EXIT CWA WITH SFC HIGH BUILDING INTO WESTERN KANSAS. SOME LINGERING MOISTURE AND WEAK LIFT STILL REMAINS IN THE EXTREME SOUTHEAST EARLY (00Z THU) BUT QUICKLY EXITS AREA. WILL THEREFORE REMOVE SLT CHC POPS FROM WEDNESDAY NIGHT AND GO WITH DECREASING CLOUDS. NO OTHER CHANGES PLANNED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 076/057 069/052 076 773 GCK 076/057 069/051 076 773 EHA 075/053 069/050 078 743 LBL 076/055 069/051 078 743 HYS 076/055 068/049 075 894 P28 079/064 074/055 077 784 .DDC...NONE. KRUSE/RB
In the hours before
Local storm report, May 28, 10:32 PM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE DODGE CITY, KS
1132 PM CDT MON MAY 28 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 18 NNE GARDEN CITY KS 1.75 INCH HAIL
05/27/01 FINNEY REPORTED BY CITIZEN
0400 PM 13 NNW SCOTT CITY KS 1.00 INCH HAIL
05/27/01 SCOTT REPORTED BY AGTAP SPOTTER
0415 PM 12 S JETMORE KS 60 MPH TSTM WIND GUST
05/27/01 HODGEMAN REPORTED BY CITIZEN
0500 PM 9 ESE SHALLOW WATER KS 60 MPH TSTM WIND GUST
05/27/01 SCOTT THREE INCH DIA LIMBS
BLOWN DOWN. REPORTED BY
CITIZEN.
0500 PM 3 WSW JOHNSON KS .75 INCH HAIL
05/27/01 STANTON REPORTED BY CITIZEN
0509 PM 1 NW ST JOHN KS 1.75 INCH HAIL
05/27/01 STAFFORD REPORTED BY CITIZEN
0512 PM 14 N DEERFIELD KS 78 MPH TSTM WIND GUST
05/27/01 KEARNY REPORTED BY AGTAP SPOTTER
0520 PM 4 NNW ENSIGN KS 1.25 INCH HAIL
05/27/01 GRAY REPORTED BY CITIZEN
0535 PM 2 NW BELPRE KS 60 MPH TSTM WIND GUST
05/27/01 EDWARDS REPORTED BY CITIZEN
0545 PM 3 S ZOOK KS .88 INCH HAIL
05/27/01 PAWNEE REPORTED BY CITIZEN
0600 PM 2 N PRESTON KS .75 INCH HAIL
05/27/01 PRATT REPORTED BY CITIZEN
0609 PM 13 NNW LAKIN KS TSTM WIND GUST
05/27/01 KEARNY SIX TO EIGHT INCH DIAMETER
LIMBS BROKEN. REPORTED BY
CITIZEN
0615 PM 11 NE ASHLAND KS .75 INCH HAIL
05/27/01 CLARK REPORTED BY AGTAP SPOTTER
0615 PM 2 ENE PRESTON KS .75 4INCH HAIL
05/27/01 PRATT REPORTED BY CITIZEN
0715 PM 16 NNW ELKHART KS .75 INCH HAIL
05/27/01 MORTON REPORTED BY AGTAP SPOTTER
JAHSpecial weather statement, May 29, 2:20 AM MDT, 1 hour 33 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT TUE MAY 29 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. SEVERAL CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION TODAY AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND HIGH WINDS. ONE CLUSTER WILL MOVE ACROSS THE AREA FROM THE TEXAS PANHANDLE THIS MORNING WHILE MORE THUNDERSTORMS ARE FORECAST TO REDEVELOP IN THE AFTERNOON AS A STRONG UPPER DISTURBANCE MOVES INTO THE REGION. THE THUNDERSTORMS SHOULD CONTINUE INTO THE EVENING AND EXIT THE AREA FROM WEST TO EAST LATER TONIGHT. THERE ALSO MAY BE AREAS OF HEAVY RAINFALL WITH THESE CLUSTERS OF STORMS. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:16 AM MDT | Severe Thunderstorm Warning | DDC | Stevens | 59 min |
| May 29, 3:29 AM MDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| May 29, 4:54 AM MDT | Severe Thunderstorm Warning | DDC | Kearny | 66 min |
| May 29, 5:52 AM MDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 53 min |
| May 29, 6:59 AM MDT | Severe Thunderstorm Warning | DDC | Stafford | 46 min |
| May 29, 12:18 PM MDT | Severe Thunderstorm Warning | DDC | Clark | 27 min |
| May 29, 12:49 PM MDT | Severe Thunderstorm Warning | DDC | Clark | 26 min |
| May 29, 12:59 PM MDT | Severe Thunderstorm Warning | DDC | Kiowa | 46 min |
| May 29, 1:31 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| May 29, 2:08 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 52 min |
| May 29, 2:30 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 60 min |
| May 29, 3:00 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 30 min |
| May 29, 3:23 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 52 min |
| May 29, 3:33 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 42 min |
| May 29, 3:55 PM MDT | Flash Flood Warning | DDC | Finney, Kearny | 3 hr |
| May 29, 3:56 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| May 29, 4:15 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
| May 29, 4:17 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 43 min |
| May 29, 4:19 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 41 min |
| May 29, 4:44 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
| May 29, 4:58 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 47 min |
| May 29, 4:58 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 47 min |
| May 29, 5:06 PM MDT | Severe Thunderstorm Warning | DDC | Haskell | 39 min |
| May 29, 5:20 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 55 min |
| May 29, 5:50 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 55 min |
| May 29, 5:50 PM MDT | Severe Thunderstorm Warning | DDC | Grant | 55 min |
| May 29, 5:58 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.